Volume 46 (1999) Issue 4 Pages 579-583
Here we report a case of levothyroxine-induced liver dysfunction. T4 (levothyroxine) has been more commonly used for the treatment of hypothyroidism than T3 active hormone (triiodothyronine), because with the former drug a stabler plasma concentration is obtained after oral administration. Although there are few reports on levothyroxine-induced liver dysfunction, we treated a primary hypothyroid patient with high serum aminotransferase after administration of levothyroxine. Liver dysfunction was improved after cessation of the drug administration. Antibody to T4 was found in the serum of the patient after this event. From clinical course and laboratory data of the patient, the episode of liver damage was considered to be induced by levothyroxine. We then administrated triiodothyronine, and it did not induce liver dysfunction. Changing levothyroxine to triiodothyronine resulted in a successful clinical course in this case, as re-administration of the doubtful drug is strictly limited.